A Case of Severe Iron Deficiency Anemia Associated with Long-Term Proton Pump Inhibitor Use

Curr Ther Res Clin Exp. 2017 Jan 21;84:1-3. doi: 10.1016/j.curtheres.2017.01.003. eCollection 2017.

Abstract

The use of proton pump inhibitors (PPIs) in the treatment of gastrointestinal diseases has evolved over recent years. Initially intended for short-term use, PPIs are increasingly being used, often inappropriately, as long-term maintenance medications. The mechanism of action of PPIs is suppression of gastric basal and stimulated acid secretion by inhibiting the parietal cell H+/K+ ATP pump with a resultant increase in gastric pH and hypo- or achlorhydria. Although short-term use is related to few adverse effects, long-term use is associated with numerous complications. We present the case of a 58-year-old man with severe iron deficiency anemia due to malabsorption suspected to be caused by long-term PPI use. An extensive medical work up failed to reveal any definitive source of bleeding. An iron malabsorption test confirmed that iron was not being absorbed from the gastrointestinal tract. The Naranjo Adverse Drug Reaction Probability Scale and the Horn and Hansten Drug Interaction Probability Scale are suggestive of an association between long-term PPI use and the observed iron deficiency anemia. However, the patient's death and lack of an autopsy prevented confirmatory follow-up data from being obtained to connect long-term PPI use as the culprit. Although there are currently no recommendations regarding screening for iron deficiency and/or anemia in patients on long-term PPI therapy, physicians should be aware of this potential side effect and consider monitoring in high-risk patients.

Keywords: anemia; iron deficiency; malabsorption; proton pump inhibitor.

Publication types

  • Review